Texas, 2011

High Wind in Texas, November 26, 2011

November 26, 2011 · NWS AMA · 10 events in 7 counties and zones

A strong cold front moved through the Texas Panhandle during the morning hours. A tight pressure gradient behind the front resulted in non-thunderstorm gradient winds across much of the Texas Panhandle.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong cold front moved through the Texas Panhandle during the morning hours. A tight pressure gradient behind the front resulted in non-thunderstorm gradient winds across much of the Texas Panhandle. There was some damage caused by these high winds, however no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 26, 3:30 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 26, 3:30 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CST SAT NOV 26 2011

.DISCUSSION...
MAIN CONCERN FOR TODAY WILL BE STRONG WINDS.  HAVE EXPANDED HIGH
WIND WARNING TO INCLUDE SECTIONS ON THE CAPROCK.  WIND ADVISORY WILL
REMAIN IN EFFECT FOR REMAINING EASTERN ZONES.  TIGHT PRESSURE
GRADIENT WILL INTENSIFY FURTHER TODAY...AND AS CLEARING OCCURS BEHIND
EXITING MID-LEVEL TROF...DEEP MIXING OF STRONG WINDS IS EXPECTED TO
OCCUR.  PRIOR TO DEPARTURE OF MID-LEVEL TROF...CLOUDS AND ISOLATED
SPRINKLES CAN BE EXPECTED PRIOR TO 16Z THIS MORNING...PRIMARILY
OVER EASTERN SECTIONS.  WINDS EXPECTED TO DIMINISH QUICKLY EARLY
THIS EVENING.  HIGH TEMPERATURES TODAY EXPECTED TO BE 10 TO 20
DEGREES COOLER THAN THOSE OF YESTERDAY DUE TO THE STRONG COLD AIR
ADVECTION TODAY.

DRY NORTHWEST FLOW ALOFT EXPECTED TO CONTINUE THROUGH AT LEAST
WEDNESDAY.  MODELS THEN DIVERGE WITH UPPER AIR PATTERN...BUT WE
WILL KEEP FORECAST DRY.

RESPECTABLE WARMUP GETS UNDERWAY SUNDAY AND MONDAY.  COLD FRONTAL
PASSAGE LATE MONDAY AND MONDAY NIGHT WILL MAKE FOR A COOLER DAY ON
TUESDAY.  BRIEF RECOVERY EXPECTED ON WEDNESDAY THEN NEXT COLD FRONG
WEDNESDAY NIGHT AND EARLY THURSDAY RESULTS IN COOLER CONDITIONS
THURSDAY AND FRIDAY.  03

COCKRELL

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS EXPECTED TODAY ACROSS THE WESTERN
TEXAS PANHANDLE...AS AFTERNOON RELATIVE HUMIDITIES FALL TO AROUND
20 PERCENT.  RELATIVE HUMIDITY VALUES FALL INTO THE 10 TO 20
PERCENT RANGE ON SUNDAY...BUT NORTHWEST WINDS WILL REMAIN BELOW 20
MPH.  ON MONDAY...RELATIVE HUMIDITIES FALL INTO THE 15 TO 25
PERCENT RANGE...BUT WINDS WILL NOT BE STRONG.  MINIMUM RELATIVE
HUMIDITY VALUES MODERATE TUESDAY THROUGH FRIDAY.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                45  21  59  30  65 /   0   0   0   0   0
BEAVER OK                  46  19  58  26  65 /  10   0   0   0   0
BOISE CITY OK              44  21  63  31  67 /   0   0   0   0   0
BORGER TX                  49  26  61  30  66 /   5   0   0   0   0
BOYS RANCH TX              46  22  60  29  66 /   0   0   0   0   0
CANYON TX                  47  20  60  27  67 /   0   0   0   0   0
CLARENDON TX               47  25  58  31  64 /   5   0   0   0   0
DALHART TX                 44  16  60  25  67 /   0   0   0   0   0
GUYMON OK                  49  18  58  28  69 /   5   0   0   0   0
HEREFORD TX                46  20  60  27  66 /   0   0   0   0   0
LIPSCOMB TX                47  23  55  24  65 /  10   0   0   0   0
PAMPA TX                   43  22  54  30  62 /   5   0   0   0   0
SHAMROCK TX                48  24  56  26  63 /  10   0   0   0   0
WELLINGTON TX              50  25  57  27  63 /  10   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: COLLINGSWORTH...DONLEY...GRAY...HEMPHILL...
     LIPSCOMB...OCHILTREE...ROBERTS...WHEELER.

     HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

OK...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER.

     HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

20/03
Hazardous weather outlook, Nov 26, 5:35 AM CST, 0 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
535 AM CST SAT NOV 26 2011

OKZ001>003-TXZ001>020-270000-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
535 AM CST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

VERY STRONG WINDS ARE EXPECTED BEHIND A COLD FRONT MOVING THROUGH THE
REGION. A HIGH WIND WARNING IS IN EFFECT FOR THE WESTERN TWO THIRDS
OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 6 PM. NORTH AND NORTHWEST
WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED FOR THESE
LOCATIONS. FOR THE REST OF THE TEXAS AND OKLAHOMA PANHANDLES...A WIND
ADVISORY WILL BE IN EFFECT UNTIL 6 PM FOR WINDS OF 30 TO 35 MPH WITH
GUSTS TO 55 MPH.

ACROSS THE WESTERN TEXAS PANHANDLE...THE STRONG WINDS...COMBINED
WITH LOW RELATIVE HUMIDITY VALUES WILL LEAD TO ELEVATED FIRE WEATHER
CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TODAY ACROSS THE WESTERN TEXAS
PANHANDLE.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Moore

When
November 26, 5:35 AM CST to 5:36 AM CST
Where
Moore forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

High Wind, Moore

When
November 26, 6:35 AM CST to 6:36 AM CST
Where
Moore forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

High Wind, Moore

When
November 26, 7:15 AM CST to 7:16 AM CST
Where
Moore forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

High Wind, Donley

When
November 26, 7:40 AM CST to 7:41 AM CST
Where
Donley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

High Wind, Hartley

When
November 26, 8:52 AM CST to 8:53 AM CST
Where
Hartley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Oldham

When
November 26, 1:00 PM CST to 1:01 PM CST
Where
Oldham forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The local newspaper reported that the high winds caused many XCEL Energy customers to lose power in the town of Boys Ranch Texas in Oldham County. There were no reports of injuries or fatalities.

High Wind, Hutchinson

When
November 26, 1:00 PM CST to 1:01 PM CST
Where
Hutchinson forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The local newspaper reported that the high winds caused many EXCEL Energy customers to lose power in the town of Fritch Texas in Hutchinson County. There were no reports of injuries or fatalities.

High Wind, Randall

When
November 26, 1:00 PM CST to 1:01 PM CST
Where
Randall forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The local newspaper reported that the high winds caused many EXCEL Energy customers to lose power in the city of Canyon Texas in Randall County. There were no reports of injuries or fatalities.

High Wind, Gray

When
November 26, 1:00 PM CST to 1:01 PM CST
Where
Gray forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The local newspaper reported that the high winds caused many EXCEL Energy customers to lose power in the city of Pampa Texas in Gray County. There were no reports of injuries or fatalities.

High Wind, Randall

When
November 26, 2:00 PM CST to 2:01 PM CST
Where
Randall forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Non-thunderstorm gradient high winds caused damage in Canyon Texas to the roof of the Virgil Henson Activities Center at West Texas A&M University. A trained spotter reported that about one-third of the roof was torn off of the gym portion of the building. There were no injuries or fatalities reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353471, 353472, 353473, 353474, 353475, 353476, 353477, 353478, 353479, 350640.